Hydroxychloroquine: Hello, I have a new Rumy Consultant... - NRAS

NRAS
26,265 members30,109 posts

Hydroxychloroquine

Hello, I have a new Rumy Consultant who informs me that I have to reduce my Hydroxychloroquine tablets from 2 a day to 1 a day for 2 months and then after to stop all together. I have been taking these for 5 years now and stopped taking 1, 4 weeks ago and already I have more pain than before, is this new advice generally, I was told taking them is just like weeing in the wind and don’t do a lot of good, I tend to differ from that advice so if I continue to increase in pain I will have to request to be put on 2, a day.

23 Replies
oldestnewest

Change your consultant! Over 5 years use the (very small) risks of this drug do increase very slightly, and if you have low body weight then you may be encouraged to try a smaller dose.

But it’s a reputable drug that is tried and tested to be effective. So what your consultant is on about I have no idea! Unless you are on so many other stronger drugs that he/she feels this one would be lost in the crowd? I would politely challenge your consultant to explain this decision given that hundreds and thousands of people are on this drug, and it is part of the NICE recommendations for treating RA.

6 likes
Reply

Hello, I was not aware there were any risks with this drug, I also take injections, Benepali, Methotrexate. I am 15 stone 6 foot tall so can’t see a weight problem. Thanks for replying.

Reply

There are small risks of eye problems, with possible deposits on your retina. Always best to get eyes checked regularly and make sure optician knows you take hydroxy so they check carefully.

If you are also on Benepali and MTX it may well be that the doc thought that keeping on a mild drug like hydroxy is unnecessary. I stopped hydroxy and sulpha when I started on biologics.

1 like
Reply

Many thanks for the advice

Reply

If the reduction in HDQ is causing a return of symptoms then I think you need to get back to your rheumatologist immediately and report what is happening.

Be strong and don't be brushed off. HDQ works well for some people, who said it was like weeing in the wind? Not the rheumatologist I hope ?

3 likes
Reply

It was the Rumy nurse who gave the advice although I put it politely.

Reply

Sounds like a highly undereducated rheum nurse with no communications skills either !

1 like
Reply

I’ve been taking it now, 2 a day for almost 7yrs now. I have regular eye tests & see the consultant every 6-9 months. Did you not ask why? I have tried coming off them myself for stupid reasons but ended in dreadful pain & unable to walk.

1 like
Reply

Do you think that they give you eye problems? I have not found this. I actually think that the decision to reduce the tablets is being taken nationwide that is why I asked the original question. Thanks for your reply.

Reply

Nope none at all.

Reply

I would want to know why the consultant thinks this. Is it because he thinks you should be on something else? Or that he thinks you don't need to take anything? It is a proven treatment used by many.

4 likes
Reply

I am led to believe as the hospital has gone to locums that they have more experience with covering the country.

Reply

Talk to your rheumy & ask what he has in mind.,,,don’t just ask to go on as you were for 5 years. We are all nervous about a change in meds.... especially when we experience what we feel is a step back.

He may be thinking of a completely different approach that will lead on to better things.

Treatments are progressing & changing for RA ....so don’t miss the chance of a more modern drug regime because you haven’t talked it through.

2 likes
Reply

Many thanks for your advice.

Reply

Hi

I saw my rheumy nurse yesterday and it was explained to me that after 5 years the guidelines are to withdraw hydroxy, especially if symptoms have been stable. As I have been in remission for a while now I have stopped taking my hydroxy. They will also look to reduce methotrexate. If symptoms recur I just need to get in touch with them.

1 like
Reply

Hi Jackadoodle.

Sorry I can’t help you.

Hope your soon feeling better 😊

Reply

I stopped taking Hydroxychloroquine after 15 years because deposit was found in my eyes. Luckily I have not feel any different from not taking it.

1 like
Reply

I stopped hydroxychloroquine after about fifteen years on it as it was felt that I was 'burnt out' and no longer needed it.

I continued to have occasional flares and these were (some years ago) managed with short courses of steroids. Then I got really ill with a major flare and an auto-immune attack on my bone marrow. My most recent consultant suggested that I should resist any attempt to take me off medication in the future!

Sensibly I think that you do need to monitor things carefully for future!

1 like
Reply

I saw my consultant 2 days ago and said guidelines are now to reduce then to eventually stop if they make no difference. Mine have now been cut to 1 three times per week.

Also told me that it's very important I make appointment for another eye test.

Reply

Many thanks for replying, very interesting.

Reply

Is this being carried out UK wide?

I was doing very well on leflunomide, sulfazalazine and hydroxychloroquine, when my nurse told me to reduce them to one a day, because I had been on them a long time, (fifteen months). Then three months later my consultant told me to stop them altogether, and that next time I see her she is going to start reducing the sulfazalazine!

I started flaring again, and of all things my eyes were very painful, so I am taking one a day again. In the mean time my optician has found the beginning of a cataract but has told me I am OK to carry on taking them.

I still am not as good as I was when I was taking two though.

1 like
Reply

Hello, thanks for the reply, I have had both cataracts done and have had to have one lazered as I had a membrane growing over it, on eye test 3 weeks ago I now have a membrane growing on the other eye, just makes you wonder if there is a connection with hydroxychloroquine

1 like
Reply

Hi I haven't been on the site for a while so just catching up. My consultant suggested I reduce my dosage as well as a trail. He said to call them if my symptoms worsened. They did so I spoke to my GP (getting through to the hospital is difficult) and she immediately put my prescription dose back up.

1 like
Reply

You may also like...